Flash Flood, San Diego
- When
- September 2, 3:30 PM PST to 4:00 PM PST
- Where
- San Diego County, 2 mi W of La Mesa
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
West bound lanes of Interstate 8 near College Avenue were flooded.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGX wrote it up.
West bound lanes of Interstate 8 near College Avenue were flooded.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Sep 2, 1:00 PM PST, 2 hours 30 minutes earlier.
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA 200 PM PDT TUE SEP 2 2003 .SYNOPSIS...MONSOONAL MOISTURE IN SOUTHEAST FLOW ALOFT WILL KEEP A THREAT OF AFTERNOON THUNDERSTORMS IN THE MOUNTAINS AND DESERTS THIS WEEK. A FEW SHOWERS COULD DRIFT WEST OF THE MOUNTAINS THROUGH WEDNESDAY. DRIER SOUTHWEST FLOW WILL DEVELOP BY THE END OF THE WEEK AS A TROUGH OF LOW PRESSURE MOVES INLAND ACROSS NORTHERN AND CENTRAL CALIFORNIA. .DISCUSSION...SHOWERS AND THUNDERSTORMS DEVELOPED RAPIDLY AROUND MID DAY WITH OVER ONE QUARTER INCH OF RAIN REPORTED BEFORE 100 PM NEAR CAMPO. BASED ON THE CUMULUS STRUCTURE AND RADAR ECHOES...STORM DEVELOPMENT WAS INITIALLY HAMPERED BY THE MODERATE MID LEVEL SE WINDS...HOWEVER NOW A FEW ARE POKING UP THROUGH 35K FT FOR POSSIBLE HAIL AND LOCAL SMALL STREAM FLOODING. RADAR ECHOES ARE DRIFTING OVER THE VALLEYS BRINGING AT THE VERY LEAST A CHANCE OF SHOWERS THERE. ONSHORE SURFACE PRESSURE GRADIENTS ARE A BIT STRONGER TODAY AND MAY BE A FACTOR...ALONG WITH A MODERATE LOW LEVEL INVERSION...TO HOLD STRATUS MOST OF THE DAY OVER THE INNER WATERS...AND AT THE BEACHES. 12Z MODELS SHOW THE FOUR CORNERS UPPER HIGH DEVELOPING NORTHWARD OVER THE GREAT BASIN BY WEDNESDAY...THEN REDEVELOPING OFF THE BAJA COAST LATE IN THE WEEK AS THE STRONGEST TROUGH IN AWHILE DROPS OUT OF THE GULF OF ALASKA TOWARD THE PACIFIC NW. THIS SHOULD BRING THE FIRST SIGNIFICANT COOLING INLAND WE HAVE SEEN IN MORE THAN A MONTH...IF IT PANS OUT. IT WILL ALSO SHUT DOWN THE MONSOON IN THE MTNS AND DESERTS STARTING OVER THE WEEKEND AND CONTINUING INTO EARLY NEXT WEEK. LOOKING AHEAD...THE MRF DEVELOPS A LONG WAVE TROUGH OVER THE WESTERN STATES BY THE MIDDLE OF NEXT WEEK. THIS IS NOT WELL SUPPORTED BY NCEP ENSEMBLE RUNS BY WED AND THU SO CONFIDENCE IS LOW THAT THE TROUGH MAY BECOME ESTABLISHED THIS EARLY AND KEEP THE MONSOON AT BAY. SAN...NONE.
CAZ042-043-048-050-055>058-060>062-031300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 600 AM PDT MON SEP 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT THERE IS A CHANCE OF THUNDERSTORMS IN THE MOUNTAINS AND DESERTS IN THE AFTERNOON AND EVENING. LOCALLY HEAVY RAINFALL IS POSSIBLE. .DAY TWO... WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS IN THE MOUNTAINS AND DESERTS IN THE AFTERNOON AND EVENING. .DAYS THREE AND SEVEN... THURSDAY THROUGH MONDAY NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The San Diego radar (KNKX), 28 km away, was scanning. The volume nearest the first event began at 23:29 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337480.